Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 319, NWS Las Vegas, NV

October 3, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2022, 11:20 AM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2022, 11:20 AM MST (18:20 UTC)
Expired
Oct 3, 2022, 2:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 12:30 PM MSTFLASH FLOOD10 Ne Chloride, AZMOHAVE COUNTY FLOOD CONTROL WEBCAM SHOWS WATER FLOWING OVER STOCKTON HILL ROAD AT VOCK WASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS55 KVEF 031820
FFWVEF
AZC015-032130-
/O.NEW.KVEF.FF.W.0319.221003T1820Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1120 AM PDT Mon Oct 3 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 230 PM MST.

* At 1120 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Windy Point Campground, New Kingman-Butler, Packsaddle 
  Campground, Chloride, and Stockton Hill Rd between mile markers 10 
  and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3529 11418 3555 11427 3554 11376 3525 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
3 follow-up statements
060 
WGUS75 KVEF 031946
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1246 PM PDT Mon Oct 3 2022

AZC015-032130-
/O.CON.KVEF.FF.W.0319.000000T0000Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1246 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 1246 PM MST, a rain gauge along Stockton Hill Road at mile marker 
10 recorded 1.14 inches of rain in just over an hour. Flash flooding 
is likely ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Windy Point Campground, New Kingman-Butler, Packsaddle 
  Campground and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3529 11418 3555 11427 3554 11376 3525 11386

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
747 
WGUS75 KVEF 032010
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
110 PM PDT Mon Oct 3 2022

AZC015-032130-
/O.CON.KVEF.FF.W.0319.000000T0000Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
110 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 110 PM MST, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Windy Point Campground, New Kingman-Butler, Packsaddle 
  Campground and Chloride, Stockton Hill Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3529 11418 3555 11427 3554 11376 3525 11386

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
093 
WGUS75 KVEF 032125
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
225 PM PDT Mon Oct 3 2022

AZC015-032135-
/O.EXP.KVEF.FF.W.0319.000000T0000Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
225 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3529 11418 3555 11427 3554 11376 3525 11386

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 10:05 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 3, 10:05 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1005 AM PDT Mon Oct 3 2022

.SYNOPSIS...A circulation moving over our region will produce
scattered thunderstorms for southern Nevada, northwest Arizona and
far southeast California today. The disturbance exits to the south
this evening and a ridge of high pressure will push moisture away
Tuesday drying out the region and leaving us with above-average
temperatures continuing through Friday.
&&

.UPDATE...Current water vapor satellite imagery shows an upper-level
trough churning over eastern Montana, with a smaller disturbance
sliding into the southern Great Basin on the periphery of this
trough. This shortwave is responsible for the early morning
convection over northwestern Arizona and southwestern Utah. Shower
and thunderstorm activity is expected to continue throughout the
afternoon and into the evening hours as this shortwave continues to
dig into the forecast area. CAMPoPs have been blended in with the
NBM to help better represent the precipitation potential through
later this evening. Other than that, the current forecast remains on
track with no major changes necessary.

--Stessman--
&&
.SHORT TERM...Today through Tuesday.

Today will be a more active day for showers and thunderstorms over
northwest Arizona and even over southern Nevada and eastern San
Bernardino County California. The focusing mechanism for convection
will be a circulation sliding down the back side of the broad closed
low that has been spinning over the Northern Rockies. This
circulation will move over southern Nevada today as it heads down
the lower Colorado River Valley by late this evening. Vorticity
advection will provide dynamic upward forcing to interact with a
moist and unstable air mass which has been slowly spreading in from
Arizona over the aforementioned areas the past couple days and will
result in scattered thunderstorms this afternoon. Storm movement
will be from northwest to southeast generally 15-20 mph which should
limit heavy rain amounts somewhat over any specific location. There
will be potential for strong winds and the latest HREF is indicating
a 70 percent probability of max wind speeds over 35 mph from
Laughlin-Bullhead City to Lake Havasu this afternoon and early
evening. There will also be potential for localized flash flooding
as some storms could redevelop and move over the same area
especially for central and southern Mohave County. Showers and
thunderstorms should dissipate fairly quickly after sunset as the
circulation and trough axis head down the lower Colorado River
Valley and into southern Arizona.

Dry northerly flow will develop over our region late tonight and
Tuesday eliminating the potential for storms and allowing plenty of
sunshine and light winds for most areas except north winds gusting
20-25 mph near Laughlin-Bullhead City. High temperatures won't
change much with readings 90-95 degrees across most desert zones
today and Tuesday.

.LONG TERM...Wednesday through Monday.

An amplified ridge nosing inland from the West Coast up through
western Canada will keep our region dry and warm Wednesday and
Thursday but the medium range ensembles indicate a broad closed
upper low spinning up over New Mexico then retrograding across
southern Arizona and northwest Mexico Friday through Sunday which
would produce an easterly and may allow lingering moisture to spread
back into Mohave County and possibly even over eastern San
Bernardino and Clark counties by Sunday for a slight chance of
thunderstorms over the mountains. Temperatures trend downward
slightly for the weekend with highs in the upper 80s to lower 90s
for the Mojave Desert zones which is close to normal.
&&

.AVIATION...For Harry Reid...Southwest winds under 10kts will
become light and variable through 15z. There are some indications a
northeast wind  Mostly clear skies with increasing mid and upper-
level clouds this afternoon. Winds today are expected to be mostly
light but could be highly influenced by thunderstorm outflow from
storms developing in and around the valley this afternoon. However,
confidence in timing of occurrence, direction, and speed is low.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal wind patterns anticipated
today, though sites in the Colorado River Valley should see
northerly breezes by late morning. In the afternoon, thunderstorm
development may impact sites in the Las Vegas and Colorado River
Valleys. Gusty outflow winds will likely accompany any storms that
form but confidence is low that any one terminal will see
substantial impacts. Mostly clear skies across the area this
morning, with mid and upper level clouds developing from the Las
Vegas Valley into the Colorado River Valley later this morning
through mid evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/LONG TERM...Adair
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:16 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Oct 3, 12:36 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Oct 3, 1:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Oct 3, 2:34 PM MSTSevere Thunderstorm WarningVEFMohave56 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.